I was prescribed 4% hydroquinone and a glycolic acid cream to help lighten melasma which developed after a pregnancy. After six weeks I developed white patches in a few places, especially under my eye. I stopped using the products immediately. It's as though my hyperpigmented areas didn't lighten at all, but the skin between them became alarmingly white. I am naturally fair-skinned and freckled. Is this likely to be permanent?
Can Hydroquinone Lead to Permanent De-pigmentation?
Doctor Answers (1)
What you are describing is called a halo effect that can occur with over-application of the hydroquinone. If it is applied with the tip of a q-tip at each of the spots of melasma you will see this occur less often. The areas of hypopigmentation will clear with time. Hydroquinone has an effect of blocking melanin production. The life cycle of this melanin production is around 4 weeks. You should start to see pigmentation begin to return after this time period provided you have stopped the cream.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.